Mood-stabilizing drugs like lithium are prescribed to treat bipolar disorder and other co-occurring disorders. Teens who misuse these drugs may find that not only does lithium not produce a high, but it’s also a toxic drug that can lead to dangerous side effects including death.
What are Mood Stabilizers?
Bipolar disorder affects the way a person feels emotionally and functions mentally, and is characterized by extreme fluctuations in emotions and energy levels. Mood stabilizers reduce the mood swings of this manic depression or help prevent the mood swings from occurring.
The effects of mood-stabilizing drugs include:
- Relief from depressive episodes, or low energy levels, sadness, despair, hopelessness, and feelings of low self-worth
- Relief from manic episodes, or extreme energy, irritability, anxiety, poor judgment, impulsivity, and risk-taking behaviors
- A more stable emotional state and more manageable, predictable behavior
- Prevention of seizure activity
According to the National Institutes of Health, bipolar disorder affects 3.9% of adults and 2.5% of teens ages 13–18 in the U.S. Teens with bipolar disorder have a higher rate of abusing substances, getting into fights, shoplifting, engaging in impulsive behaviors, and taking risks than teens without bipolar disorder.
Doctors also use mood stabilizers to treat:
- Schizophrenia and its associated depressive episodes
- Some types of seizures, as mood stabilizers are anticonvulsants
- Drug and alcohol abuse and addiction, and its associated anxiety and depression
Common Mood Stabilizers
Mood-stabilizing medications span several pharmaceutical drug classifications. The most commonly used and oldest mood-stabilizing drug is lithium, a chemical element that slows down the actions of the nerves and muscles. Lithobid and Eskalith are common brand names for lithium, which is prescribed to minimize the intensity of manic episodes.
Lithium is a powerful, potentially toxic drug that can cause serious side effects when levels of the chemical get too high. Patients taking lithium must receive regular blood tests and be monitored carefully to make sure they are getting the correct dose of the drug.
Other common examples of prescription mood stabilizer pills include:
- Carbamazepine (Tegretol, Equetro)
- Divalproex or valproic acid (Depakote, Depakene)
- Lamotrigine (Lamictal)
- Gabapentin (Neurontin)
- Topiramate (Topamax)
These medications moderate brain activity, preventing overstimulation to minimize the intensity of bipolar mood swings. Mood stabilizer pills are often prescribed in conjunction with an antidepressant and other drugs that help manage moods.
Abusing Mood Stabilizers
While mood stabilizers are not considered to be addictive drugs, longtime users can become physically or psychologically dependent on the effects of the medication. Quitting these drugs too abruptly or without medical supervision may cause a sudden return of symptoms.
Mood-stabilizing drugs do not trigger the compulsive use or addictive behaviors that narcotic pain medications and stimulants do. Also, mood stabilizers do not produce a high like euphoria or elevated energy. Misuse of mood stabilizers often comes from teenagers looking to experiment with prescription pills, hoping to control their own moods or attempting self-harm.
A person can very easily overdose on lithium, as the therapeutic dose and lethal dose are not far off. This is why individuals with mood stabilizer prescriptions must participate in regular blood work to monitor the levels of the drug.
Teens who are emotionally unstable or have bipolar may be prompted to overdose on mood-stabilizing drugs when they are depressed or experiencing suicidal thoughts. Taking large doses of lithium or any anticonvulsant medication can cause severe side effects or even death.
High doses of mood stabilizer pills can cause side effects like:
- Weakness or fatigue
- Memory loss
- Tremors or convulsions
- Kidney or liver damage
- Flu-like symptoms
- Skin rashes or mouth sores
Mood stabilizers are also dangerous because they can interact with other medications, drugs or alcohol. Taking lithium or other mood stabilizers in combination with these substances, especially in large doses, can be fatal.
Treating Teen Lithium and Mood Stabilizer Abuse
An overdose on lithium or other mood stabilizers is a medical emergency and often requires a trip to the emergency room. Doctors often recommend medically monitored drug detox for teens who misuse or abuse these drugs so the mood stabilizers can be cleared from their system safely before examining the reason for the abuse and beginning therapeutic rehabilitation.
At Next Generation Village, our compassionate team of expert addiction professionals are well-versed in mood and behavioral disorders such as bipolar disorder, anxiety, schizophrenia, and depression in teens. Our Florida facility houses state-of-the-art addiction treatment programs designed to help teens ages 13 – 18.
The Next Generation Village staff uses a full continuum of care to treat the whole teen, not just their substance abuse. This continuum includes drug and alcohol detox, individual and family therapy, nutritional consultations, recreation therapy, and a curriculum for education during rehab.
Still have questions? We invite you to contact Next Generation Village— our admissions staff is always available to address your concerns, provide information on accepted insurance for rehab, and schedule a tour of our Sebring, Florida facility. Take the first step in getting your child help for drug addiction today.
Medical Disclaimer: Next Generation Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.